Categories
Hearing Loss

The Truth About Chemotherapy and Hearing Loss

How does cancer treatment cause hearing loss?

Regardless of age, cancer patients may experience a variety of common side effects caused by chemo and radiation therapies, such as nausea and hair loss. But many people may be unaware that hearing loss is also a common side effect, and it can impact patients years after treatment. Toxicities from chemotherapy and radiation can cause damage in the inner ear structures that leads to hearing loss. This is called ototoxicity.

Signs of ototoxicity from chemotherapy


The most common chemotherapy drugs that cause ototoxicity

  • Cisplatin
  • Carboplatin

Both drugs are used to treat a variety of different cancers. If you or someone you know is taking these drugs, we recommend you have a conversation regarding their effects on your hearing.

 

Is research being done to reduce hearing loss?

Ototoxicity represents an active area of research right now. Cancer researchers are looking at agents that might prevent hearing loss but won’t inhibit the anti-tumor effects of the cancer treatment.

Antibiotics that might help reverse ototoxicity are also being studied, and there’s research being done to develop chemotherapy drugs that won’t cause hearing loss.

Remember to ask your physician for a referral for a hearing evaluation and consultation if you notice dizziness, tinnitus, or hearing loss while undergoing chemotherapy treatment.

Categories
Tinnitus

Ringing, Buzzing, or Chirping Sound in Your Ears?

What causes my ears to ring?

About 50 million people in the U.S. and 1 of every 5 people in the world suffer from tinnitus (tin-night-us or tin-i-tus), a bothersome and sometimes debilitating condition that affects the auditory system.

Many things can cause tinnitus, including wax buildup, certain medications, head or neck trauma, tumors on the auditory nerve, jaw problems, and other medical conditions. However, the most common cause of tinnitus is exposure to loud noise. For this reason, hearing loss and tinnitus often go hand-in-hand, and together they can result in a significant decrease in enjoyment of everyday life.

Protection against tinnitus

If you don’t currently suffer from tinnitus, you can protect yourself by wearing hearing protection around loud noise and by asking your doctor if any of your medications have a negative effect on your hearing. If you do suffer from tinnitus, there are a number of things that can be done to help you cope with, and in many cases reduce, the tinnitus that you are experiencing.

Treating tinnitus

Your first step in dealing with tinnitus is to schedule an evaluation with an AudigyCertified™ audiologist. During your appointment, we will go through a 4-step process that will help us identify the cause of your tinnitus, and we will educate you about the therapeutic process necessary to help you gain relief from your tinnitus symptoms.

You can visit our website to find out more about tinnitus, hearing, and our practice at www.hearing-center.com. There is no need to continue dealing with the frustration and annoyance of tinnitus.